Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 193, NWS Des Moines, IA

August 17, 2002Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 17, 2002, 1:44 AM CDT for Palo Alto County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2002, 1:44 AM CDT (06:44 UTC)
Expired
Aug 17, 2002, 2:30 AM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Palo Alto County, IA

The radar

The Sioux Falls radar (KFSD), 167 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 1:05 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

386 
WUUS53 KDMX 170644
SVRDSM
IAC147-170730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
144 AM CDT SAT AUG 17 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PALO ALTO COUNTY IN NORTHWEST IOWA

* UNTIL 230 AM CDT

* AT 139 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM GRAETTINGER TO 13 MILES SOUTHWEST OF
  AYRSHIRE...OR FROM 22 MILES EAST OF SPENCER TO 14 MILES SOUTH OF
  SPENCER...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR AYRSHIRE AROUND 150 AM...
  NEAR EMMETSBURG AROUND 155 AM...
  NEAR MALLARD AROUND 200 AM...
  NEAR CYLINDER AROUND 205 AM AND
  NEAR WEST BEND AROUND 215 AM.

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4325 9487 4288 9518 4293 9446 4325 9444

31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:26 AM CDT, 18 minutes earlier.

Area forecast discussion, Aug 17, 1:26 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
126 AM CDT SAT AUG 17 2002

SHORT TERM...
OMINOUS SQUALL LINE WILL BE RAGING THROUGH OUR CWA OVER NEXT FEW
HOURS WITH VERY IMPRESSIVE WIND FIELD FOR MID AUGUST.  OUTFLOW
BOUNDARY AND WARM FRONT CONNECTING UP TO THE LINE IN NW IA POSES A
HIGHER THREAT OF MESOS/ISOLATED TORNADOES EMBEDDED IN THE LINE.
ALSO A PERSISTENT AND INTRIGUING HIGH WIND EVENT OVER NORTH CENTRAL
IA WITH SEVERAL DAMAGE REPORTS LAST 3 HOURS.  REFERENCING THE IOWA
ENVIRONMENTAL MESONET, A STRONG MESOSCALE PRESSURE GRADIENT IS
ASSOCIATED WITH THIS WAVE.  RUC/META TIMING OF FRONT LOOKS
REASONABLE, WITH MOST IMPRESSIVE PUSH TO THE LINE THROUGH SE NEBR/SW
IA ASSOCIATED WITH STRONGER ISALLOBARIC COUPLET.  FOR NOW, WILL HOLD
OFF ON DAYTIME WIND ADVISORY, BUT GUSTS OVER 30 MPH LIKELY.  NOT
MANY CHANGES TO TEMPS NEEDED TODAY THROUGH TONIGHT.

LONGER TERM...
PATTERN SHAPING UP WELL FOR NOCTURNAL MCS/HEAVY RAIN EVENTS NEXT TWO
NIGHTS AND INTO MONDAY.  TONIGHT IS QUESTIONABLE WITH REGARD TO
BOUNDARY PLACEMENT, BUT META DEVELOPS A SOLID AREA OF 850-700 MB
THETA E ADVECTION UPON DEVELOPMENT OF WIDESPREAD LLJ ALONG FRONTAL
BOUNDARY.  WILL INCLUDE A LOW POP AFTER MIDNIGHT FOR POTENTIAL
TONIGHT INTO SUNDAY, WITH SHARP MOISTURE GRADIENT FURTHER N.  SHOULD
BE A PRETTY NICE DAY ACROSS NORTHERN IA N OF CI SHIELD.

HIGHER THREAT OF HEAVY RAIN AND POTENTIAL ELEVATED SEVERE CELLS
EXISTS SUNDAY NIGHT INTO MONDAY, WITH A STRONGER 700 MB SHORTWAVE,
LLJ AND STRONGER INSTABILITY ALONG PERSISTENT THERMAL BOUNDARY IN
VICINITY OF SOUTHERN IA / NORTHERN MO.  WILL INSERT MODERATE TO
LIKELY POPS DURING THIS PERIOD.  THIS MAY KEEP TEMPS RATHER COOL ON
MONDAY, SO WILL DROP HIGHS A BIT.

.DSM...NONE

KULA

In the hours before

Local storm report, Aug 16, 8:04 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
804 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 PM    POCAHONTAS                IA   WIND DAMAGE
08/16/02   POCAHONTAS                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE FELL ON HOUSE.

0535 PM    5 E PALMER                IA   60-70 MPH TSTM GUST
08/16/02   POCAHONTAS                     REPORTED BY STORM
                                          SPOTTER.

0545 PM    2 SW HUMBOLDT             IA   WIND DAMAGE
08/16/02   HUMBOLDT                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          DAMAGE TO GRAIN BIN AND
                                          SMALL BUILDING TWISTED.

0605 PM    1 N BADGER                IA   WIND DAMAGE
08/16/02   WEBSTER                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          24 INCHES IN DIAMETER
                                          TREE LIMB DOWN KNOCKING
                                          POWER OUT.

0605 PM    FT DODGE                  IA   WIND DAMAGE
08/16/02   WEBSTER                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SMALL LIGHT POLE DOWN
                                          ALONG WITH 6 - 8 INCH
                                          DIAMETER LIMBS DOWN.

0605 PM    DUNCOMBE                  IA   70-80 MPH TSTM GUST
08/16/02   WEBSTER                        REPORTED BY STORM
                                          SPOTTER.  2 FOOT
                                          DIAMETER LIMB WENT
                                          THROUGH VEHICLE
                                          WINDSHIELD.
Local storm report, Aug 16, 11:33 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1133 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1127 PM    EMMETSBURG                IA   WIND DAMAGE
08/16/02   PALO ALTO                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          NON THUNDERSTORM WIND
                                          GUSTS CAUSING NUMEROUS
                                          LARGE TREES TO
                                          FALL...DAMAGING
                                          POWERLINES.
Local storm report, Aug 16, 11:34 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1134 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    3 S WALLINGFORD           IA   NON TSTM WINDS
08/16/02   EMMET                          REPORTED BY KICD RADIO.
                                          NUMEROUS TREES AND
                                          POWERLINES DOWN. BARN
                                          DESTROYED.
Local storm report, Aug 17, 12:31 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1231 AM CDT SAT AUG 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    AYRSHIRE                  IA   1 INCH HAIL
08/17/02   PALOALTO                       REPORTED KICD RADIO.
Local storm report, Aug 17, 12:39 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1239 AM CDT SAT AUG 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1122 PM    SWEA CITY                 IA   WIND DAMAGE
08/16/02   KOSSUTH                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          LARGE TREES DOWN - NON
                                          THUNDERSTORM WINDS.

1144 PM    ALGONA                    IA   WIND DAMAGE
08/16/02   KOSSUTH                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          POWERLINES DOWN - NON
                                          THUNDERSTORM WINDS.
Local storm report, Aug 17, 12:45 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1245 AM CDT SAT AUG 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1227 AM    2 S EMMETSBURG            IA   1.75 INCH HAIL
08/17/02   PALOALTO                       REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:13 AM CDTSevere Thunderstorm WarningDMXPalo Alto47 min
Aug 17, 12:30 AM CDTSevere Thunderstorm WarningDMXKossuth30 min
Aug 17, 2:24 AM CDTSevere Thunderstorm WarningDMXSac51 min
Aug 17, 3:05 AM CDTSevere Thunderstorm WarningDMXCalhoun40 min
Aug 17, 3:13 AM CDTSevere Thunderstorm WarningDMXWebster47 min
Aug 17, 3:33 AM CDTSevere Thunderstorm WarningDMXHamilton, Wright57 min
Aug 17, 3:38 AM CDTSevere Thunderstorm WarningDMXBoone37 min
Aug 17, 3:45 AM CDTSevere Thunderstorm WarningDMXGreene30 min
Aug 17, 3:49 AM CDTSevere Thunderstorm WarningDMXAdair, Adams56 min
Aug 17, 3:52 AM CDTSevere Thunderstorm WarningDMXRinggold, Taylor, Union53 min
Aug 17, 3:58 AM CDTSevere Thunderstorm WarningDMXFranklin, Hardin42 min
Aug 17, 4:00 AM CDTSevere Thunderstorm WarningDMXStory45 min
Aug 17, 4:06 AM CDTSevere Thunderstorm WarningDMXMadison39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.